Temazepam



Temazepam 844
Photo by: AVAVA

Definition

Temazepam is a drug that belongs to a family of drugs known as benzodiazepines. Temazepam is sold under the brand name Restoril in the United States. Temazepam is also available as a generic.

Purpose

Temazepam is given to patients with sleeping problems ( insomnia ). It is often prescribed for insomnia characterized by frequent awakening during the night or by awakening early in the morning.

Description

Temazepam is one of several drugs in the class known as benzodiazepines. These drugs produce a variety of effects, but most cause some degree of drowsiness (sedation). Temazepam is used almost exclusively as a hypnotic, or drug given to help people fall asleep. It is nearly always taken just before bedtime. This drug produces its effects in the body by slowing down certain impulses in the brain , allowing the patient to fall asleep.

Recommended dosage

The typical dose starting for adults is 7.5–15 mg taken just before bedtime. The maximum recommended dose is 30 mg. Elderly patients and those in a weakened condition may need only 7.5 mg. The doctor should determine the dose in children 18 years of age and younger on an individual basis.

Precautions

The doctor should monitor any patient taking this drug to ensure that significant side effects do not develop. Insomnia that lasts longer than seven to 10 days may point to a significant medical problem that should be thoroughly evaluated. Temazepam should not be combined with alcohol or other drugs that lower the level of activity in the central nervous system. Examples of such drugs include prescription pain medications, antihistamines, barbiturates , and muscle relaxants. Some people may develop dizziness, lightheadedness, and clumsiness after taking temazepam. These side effects are especially common in the elderly.

Those with a history of anemia, liver disease, kidney disease, drug abuse, serious psychological disorders, and suicide attempts should be given temazepam only after being thoroughly evaluated by their physician. This caution also applies to persons with a history of lung disease, seizure disorders, and narrow-angle glaucoma.

People who are taking temazepam should not stop taking it abruptly. Instead, the dose should be reduced gradually. Withdrawal symptoms, including depressed mood, sweating, abdominal cramps, muscle cramps, vomiting, seizures , and shakiness can develop if the medication is stopped suddenly.

Although patients are instructed to take temazepam in the evening before bedtime, they often experience side effects the next day, particularly drowsiness and loss of coordination or clumsiness. Pregnant women should not use this drug because it increases the risk of birth defects in the baby. Nursing mothers should not be given temazepam because it can make their babies drowsy and unable to nurse properly. Patients should not operate heavy machinery or drive a car while they are taking temazepam or any other benzodiazepine.

Side effects

Temazepam is a relatively safe drug, safer than most of the benzodiazepines. Its less serious but more common side effects include clumsiness or unsteady behavior, dizziness, drowsiness, and slurred speech. Some patients taking temazepam experience abdominal cramps, dry mouth, constipation, diarrhea, headache, nausea, vomiting, a giddy sense of well-being, and changes in sexual drive.

A small number of patients taking temazepam have experienced anger outbursts, confusion, mental depression, unusually low blood pressure, memory difficulties, nervousness, irritability, and muscle weakness. As they can with many prescription drugs, people can overdose on temazepam. Symptoms of a temazepam overdose include extreme drowsiness, significant confusion, breathing difficulties, a very slow heartbeat, and staggering.

Rebound insomnia is one of the more common side effects of tapering a patient's dose of temazepam. Rebound insomnia is a reaction characterized by the reemergence of the symptom that the drug was originally given to suppress, namely problems with falling or staying asleep. When a person takes a medication for sleep on a regular basis, the body adjusts to the presence of the drug. It tries to counteract the effects of the medication. As a result, when the person stops taking the sleeping medication, the body will take a few nights to return to its normal condition. During this period of readjustment, the person may experience a few sleepless hours each night. In addition, people often mistake the rebound insomnia for the ordinary variety, and consider it a good reason to continue taking the temazepam.

People can also develop withdrawal symptoms even when they are gradually decreasing their dose of temazepam, particularly if the original dose was high. The more common withdrawal symptoms include sleeping difficulties, irritability, and nervousness. Less common withdrawal side effects include abdominal cramps, confusion, sweating, nausea, trembling, increased heart rate, and mental depression.

Interactions

Patients should always inform any health care provider that they see—doctors, dentists, nurses, and others—about all the medications they are taking, including temazepam. This information is important because temazepam interacts with certain other drugs, including cimetidine (an antihistamine); disulfiram (a drug given to help patients control cravings for alcohol); or clozapine (an antipsychotic medication). Rifampin, which is an antibiotic, may decrease the effectiveness of the temazepam if the two are taken together. The most important warning, however, is that the patient should avoid drinking alcohol or taking other medications that cause drowsiness (such as antihistamines) while taking temazepam, because these substances will intensify its effects. Heavy smoking, however, interferes with the effectiveness of temazepam.

See also Sleep disorders

Resources

BOOKS

Consumer Reports Staff, eds. Consumer Reports Complete Drug Reference. 2002 ed. Denver, CO: Micromedex Thomson Healthcare, 2001.

Ellsworth, Allan J. and others. Mosby's Medical Drug Reference. 2001-2002. St. Louis, MO: Mosby, 2001.

Hardman, Joel G., Lee E. Limbird, eds. Goodman & Gilman's The Pharmacological Basis of Therapeutics . 10th ed. New York, NY: McGraw-Hill, 2001

Mosby's GenRx staff. Mosby's GenRx. 9th ed. St. Louis, MO: Mosby, 1999.

Venes, Donald, and others, eds. Taber's Cyclopedic Medical Dictionary. 19th ed. Philadelphia: F. A. Davis, 2001.

Mark Mitchell, M.D.



User Contributions:

Ophelia
Report this comment as inappropriate
Nov 25, 2012 @ 11:23 pm
Been on Diazepam (Valium) 5 mg. for several years due to chronic pain keeping me awake (insonmia) and increased to 10 mg. over the past years. Requested increase in place of another px. medication. Had the impression my PCP felt uncomfortable increasing current dosage. I highly have a deep respect for him. Feel I built a tolerance so now I'm trying 30 mg. Temazepam (Restoril) and feel wired like I had several cups of coffee. Same effect occurred when I took Ambien. I don't understand if they're for sleeping why the opposite is true for me? Anyone else out there that's had similar circumstances? Of course, will report to my PCP tomorrow. Perhaps I have to give it four to six weeks to work. Does it mean there's no hope for solid sleep and my BP will keep rising due to chronic pain and insomnia?

Thank you for any feedback.
chelsea
Report this comment as inappropriate
Mar 18, 2013 @ 5:05 am
I am trying to determine whether my 84 year old mother is suffering depression and anxiety, weakness and shaking as a result of stopping temazepam after 22 years. Her Dr was very casual just telling her to stop taking it if she was concerned! He has prescribed alopam for when she is feeling particularly anxious. My vibrant, healthy mother is now in tears can't leave the house and is very depressed since the Dr started mucking around with her medications . Help please as have tried everything.
brian smith
Report this comment as inappropriate
Jul 22, 2014 @ 11:11 am
HAVE BEEN ON TAMAZEPAM FOR OVER 28 YEARS THE DOCTOR IS STOPPING MY PRESCRIPTION FOR THEM NOWCAN I OBJECT
AS I CANNOT COME OFF THEM,IT IS THERE FAULT WHY I HAVE BEEN LEFT ON THESE TABLETS FOR THIS LONG
BYE

Comment about this article, ask questions, or add new information about this topic:

CAPTCHA